Thunderstorm Wind, Duplin
- When
- May 31, 3:52 PM EST
- Where
- Duplin County, 1.33 mi WNW of Kenansville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.960, -77.970
Trees were blown down.
Severe thunderstorms produced wind damage during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Severe thunderstorms produced wind damage during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 2:18 PM EST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 318 PM EDT Wed May 31 2017 .SYNOPSIS... A weak front will remain north of the region tonight then drift offshore and dissipate Thursday. Offshore high pressure will dominate this weekend. A stronger cold front will approach from the west early next week and move offshore Tuesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 300 PM Wednesday...Storms have fired up in between Raleigh and Greenville, and are slowly marching our way. With high instability, SBCAPES up to 3500 J/KG and MLCAPES of 1500 J/KG), the storms are pulsing up fast. With 0-6 KM Shear of 40 kts they have been able to maintain long enough to get 60 DBZ cores up past the -20C level, making isolated large hail and damaging wind a threat. The shear is a bit weaker toward the coast. With these storms progressing into a slightly less favorable environment expect more pulse storms through evening but our severe weather threat will remain isolated overall. Most of the higher resolution guidance takes this area of storms and moves it east through our area through early tonight. The rain threat should be over by 06Z. Lows tonight remain mild or roughly near 70 by the coast and upper 60s inland. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 300 PM Wednesday...A trof across west central NC now, separating humid conditions over the eastern part of the state (dewpoints near 70) from drier air farther west (dewpoints in the 50s) will move through our area while washing out. Overall it looks like a dry day but a few isolated storms are again possible, right along the sea breeze. Overall though convection should be even more limited than today. With a better chance for more sunshine, highs will be a tad warmer or generally in the middle to upper 80s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 315 pm Wed...Mainly dry through Friday, then precip chances increase Saturday through early next week. Temps continue above normal through the period. Weak surface front will move off the coast Thursday night with a drier and more stable airmass in its wake, which will be in place across the region on Friday with a light west wind. Both GFS and ECMWF show a shortwave passing through during the day but with a dry airmass in place will keep the forecast dry. On Saturday, afternoon surface trof develops across the coastal plain and in tandem with inland propagating sea breeze, a few diurnal showers/storms possible. Sun-Tue...This period will bring a better chance of organized precip as global model suite indicating a deepening trough across the Great Lakes region. This feature will drive a strong cold front towards the Southeast CONUS. Moisture return will increase out of the SSW and with falling heights from east to west, better shower/tstm chances arrive. Still too far out in time to advertise anything higher than 40-50 percent as ensemble spaghetti plots exhibiting too much spread in height fields. Temps should be just a touch cooler during the day with increased cloud cover and precip coverage, though nights will remain very warm with increasing humidity levels. Highs in the low/mid 80s and lows in the 70s through Tue, then cooling Wed with highs in the mid/upper 70s and lows in the lower 60s coastal plain to mid/upper 60s south coast and Outer Banks. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Short Term /Through Thursday afternoon/... As of 145 PM Wednesday...Sub VFR conditions possible through early tonight in scattered thunderstorms, otherwise VFR expected. The best time for sub VFR conditions would be between 19Z and 0Z at KPGV and KISO, and closer to 21Z to 03Z at KOAJ and KEWN. VFR expected Thursday. Winds southwest 5 to 10 kts tonight becoming northwest 5 to 10 kts on Thursday. Long Term /Thu through Sunday/... As of 315 pm Mon...Mainly VFR through Friday. Better chance for sub-VFR Saturday through Mon with chances for scattered convection increasing each day. Surface winds will be WSW around 5 kt Fri and Sat, and SSW 10-15 kt Sunday. && .MARINE... Short Term /Tonight and Thursday/... As of 3 PM Wednesday...Latest observations show seas still running 3 feet with southwest winds 10 to 20 kts. Seas will generally be around 3 feet through tomorrow. The exception will be late tonight where some 4 footers are possible over the outer waters near Diamond. Southwest winds 10 to 15 kts tonight become west over the waters Thursday and diminish to 10 kts as a weak trof passes through. Long Term /Thursday through Sunday/... As of 315 pm Mon...South to southwest winds forecast through the period. A weak front will pass through Thursday night, with a stronger front approaching from the northwest early next week. Winds will average 5-15 knots through Saturday night, with seas on the coastal waters 2-3 feet. As the pressure gradient increases Sunday into Monday, speeds will increase to mainly 15-20 knots on the coastal waters, with seas building to 3-5 feet north of Oregon Inlet, and 4-6 feet south. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...EH NEAR TERM...EH SHORT TERM...EH LONG TERM...HSA AVIATION...EH/HSA MARINE...EH/HSA
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 153 PM EDT Wed May 31 2017 NCZ029-044>047-079>081-090>095-098-104-011800- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Hyde- 153 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible through early tonight. Isolated damaging winds and isolated large hail are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-011800- Outer Banks Dare- 153 PM EDT Wed May 31 2017 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated severe thunderstorms are possible through early tonight. Isolated damaging winds and isolated large hail are the main threats. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Heden
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT WED MAY 31 2017
NCZ044-079-080-311930-
Greene-Beaufort-Pitt-
233 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE...CENTRAL PITT
AND NORTHWESTERN BEAUFORT COUNTIES...
At 233 PM EDT, a strong thunderstorm was located 7 miles east of
Fremont, or 14 miles northeast of Goldsboro, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Greenville, Winterville, Farmville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson and
Walstonburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3557 7782 3566 7769 3570 7719 3548 7718
3546 7783
TIME...MOT...LOC 1833Z 267DEG 54KT 3556 7785
11Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT WED MAY 31 2017
NCZ044-079-091-093-312000-
Greene-Craven-Lenoir-Pitt-
306 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENOIR...GREENE...
NORTHWESTERN CRAVEN AND SOUTH CENTRAL PITT COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Snow Hill, or
10 miles southwest of Farmville, moving southeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kinston, Grifton, Snow Hill, Vanceboro, Kinston Regional Jetport and
Hookerton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3557 7773 3533 7703 3512 7716 3540 7780
3541 7781
TIME...MOT...LOC 1905Z 294DEG 46KT 3546 7770
11Special Weather Statement
National Weather Service Newport/Morehead City NC
414 PM EDT WED MAY 31 2017
NCZ046-047-080-081-312115-
Beaufort-Western Dare-Mainland Hyde-Tyrrell-
414 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MAINLAND
DARE...NORTHERN MAINLAND HYDE...EASTERN BEAUFORT AND SOUTHERN TYRRELL
COUNTIES...
At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairfield to near Ponzer. Movement
was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Scranton, Fairfield, Ponzer, Gum Neck and Killkenny.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3572 7591 3579 7622 3554 7659 3548 7640
3554 7583
TIME...MOT...LOC 2013Z 251DEG 26KT 3558 7622 3555 7649
SGKSpecial Weather Statement National Weather Service Newport/Morehead City NC 445 PM EDT WED MAY 31 2017 NCZ092>094-312115- Craven-Jones-Pamlico- 445 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES...CENTRAL CRAVEN AND SOUTHWESTERN PAMLICO COUNTIES... At 445 PM EDT, a strong thunderstorm was located over Coastal Carolina Regional Airport, or over James City, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... New Bern, James City, Trent Woods, Fairfield Harbour, Coastal Carolina Regional Airport, Arapahoe and Bridgeton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3500 7708 3508 7713 3520 7694 3501 7680 TIME...MOT...LOC 2045Z 245DEG 11KT 3506 7706 SGK
The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down.
A tree was blown down on Madam Moores Lane in New Bern.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702332, 702333, 702334.